Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Quad Cities, IA

May 30, 20045 counties in Illinois; Scott County, Iowa

NWS Quad Cities, IA issued this flash flood warning at May 30, 2004, 7:53 AM CDT for 5 counties in Illinois; Scott County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 7:53 AM CDT (12:53 UTC)
Expired
May 30, 2004, 2:00 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Scott County, IA, Bureau County, IL, Henry County, IL, Mercer County, IL, Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 36 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 301254
FFWDVN
IAC163-ILC011-073-131-161-195-301900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
753 AM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA
  WHITESIDE COUNTY IN NORTHWEST ILLINOIS
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS
  HENRY COUNTY IN NORTHWEST ILLINOIS
  MERCER COUNTY IN NORTHWEST ILLINOIS

* UNTIL 200 PM CDT

* AT 752 AM CDT...TRAINED SPOTTERS REPORTED VERY HEAVY RAIN AND 
  WATER RUNNING DOWN STREETS IN CARBON CLIFF.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYANET...
  WOODHULL...WARNER...WALNUT...VIOLA...TISKILWA...TAYLOR RIDGE...
  TAMPICO...STERLING...SILVIS...SHERRARD...SHEFFIELD...SHALE CITY...
  ROCK ISLAND...ROCK FALLS...REYNOLDS...RAPIDS CITY...PROPHETSTOWN...
  PRINCETON...PORT BYRON...ORION...OAK GROVE...NEW WINDSOR...
  MORRISON...MOLINE...MILLERSBURG...MILAN...MATHERVILLE...MANNON...
  LYNN CENTER...LYNDON...LA MOILLE...KEWANEE...JOY...HOOPPOLE...
  HAMPTON...HAMLET...GREEN ROCK...GENESEO...GARDEN PLAIN...GALVA...
  FULTON...ERIE...EMERSON...ELIZA...EAST CLINTON...DEER GROVE...
  CORDOVA...COLONA...COLETA...COAL VALLEY...CLEVELAND...CAMBRIDGE...
  CABLE...BURGESS...BUDA...BODEN...ATKINSON...ANNAWAN...ANDOVER...
  ANDALUSIA...ALPHA...ALEDO...RIVERDALE...LE CLAIRE...BUFFALO AND
  BETTENDORF.

ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED.  

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS... 
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW-LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD

LAT...LON 4128 9108 4110 9095 4109 9060 4118 8989
          4132 8936 4155 8922 4193 8965 4194 9017
          4175 9018

$$

33
3 follow-up statements
000 
WGUS73 KDVN 301402
FFSDVN
IAC163-ILC011-073-131-161-195-301900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 AM CDT SUN MAY 30 2004

A FLASH FLOOD WARNING CONTINUES UNTIL 2 PM FOR...

  SCOTT COUNTY IN EAST CENTRAL IOWA,
  WHITESIDE COUNTY IN NORTHWEST ILLINOIS,
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS,
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS,
  HENRY COUNTY IN NORTHWEST ILLINOIS,
  MERCER COUNTY IN NORTHWEST ILLINOIS.

AS OF 9 AM...HEAVY RAINS HAVE SHIFTED EAST INTO ILLINOIS...EXTENDING 
FROM STERLING ROACK FALLS...TO PRINCETON...TO GALESBURG.  IT WILL 
TAKE SEVERAL HOURS FOR HIGH WATERS TO RECEDE.

HEAVY RAINFALL OF 1 TO 3 INCHES HAS RESULTED IN RAPID RISES ON AREA 
CREEKS AND STREAMS.  IN ADDITION...THE ROCK RIVER IN MOLINE HAS 
RISEN RAPIDLY ABOVE FLOOD STAGE...AND IS ALSO RISING IN JOSLIN.  
CROW CREEK IN BETTENDORF IS RISING RAPIDLY.  

WATER HAS BEEN BEEN REPORTED COVERING NUMEROUS STREETS.  DO NOT 
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD  TURN AROUND AND 
FIND ANOTHER ROUTE

IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW-LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.


LAT...LON 4128 9108 4110 9095 4109 9060 4118 8989
          4132 8936 4155 8922 4193 8965 4194 9017
          4175 9018

$$

33
000 
WGUS73 KDVN 301710 RRA
FFSDVN
IAC163-ILC011-073-131-161-195-301900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT SUN MAY 30 2004

A FLASH FLOOD WARNING CONTINUES UNTIL 2 PM FOR...

  SCOTT COUNTY IN EAST CENTRAL IOWA,
  WHITESIDE COUNTY IN NORTHWEST ILLINOIS,
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS,
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS,
  HENRY COUNTY IN NORTHWEST ILLINOIS,
  MERCER COUNTY IN NORTHWEST ILLINOIS.

AS OF NOON...HEAVY RAINS HAVE SHIFTED INTO EASTERN ILLINOIS. FLOOD 
WATERS ARE BEGINNING TO RECEDE.  ROADS ARE STILL WATER COVERED IN 
SPOTS AND MANY CREEKS ARE OUT OF THEIR BANKS.  

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD  TURN AROUND 
AND FIND ANOTHER ROUTE

IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW-LYING AREA...
MOVE IMMEDIATELY TO HIGHER GROUND.


LAT...LON 4128 9108 4110 9095 4109 9060 4118 8989
          4132 8936 4155 8922 4193 8965 4194 9017
          4175 9018

$$

33
000 
WGUS73 KDVN 301830
FFSDVN
IAC163-ILC011-073-131-155-161-195-301900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT SUN MAY 30 2004

THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 2 PM FOR...

  SCOTT COUNTY, IOWA, AND WHITESIDE, ROCK ISLAND, BUREAU, HENRY, PUTNAM,
  AND MERCER COUNTIES IN ILLINOIS. 

FLOOD WATERS ARE BEGINNING TO RECEDE.  ROADS MAY STILL BE WATER COVERED 
IN SPOTS... AND SOME ROADS HAVE WASHED OUT. DO NOT DRIVE INTO AREAS WHERE 
WATER COVERS THE ROAD  TURN AROUND AND FIND ANOTHER ROUTE

ADDITIONAL RAINFALL THIS AFTERNOON OR EVENING MAY CAUSE ADDITIONAL 
FLOODING. STAY ALERT FOR CHANGING CONDITIONS OR RISING WATER.


LAT...LON 4128 9108 4110 9095 4109 9060 4118 8989
          4132 8936 4155 8922 4193 8965 4194 9017
          4175 9018

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:58 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 30, 4:58 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 AM CDT SUN MAY 30 2004

.SYNOPSIS...
STRONG STORM SYSTEM TO AFFECT THE AREA TODAY AND THIS EVENING
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE AREA.
SEVERE WEATHER ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH THE
MOST LIKELY AREA SOUTH AND EAST OF AN OTTUMWA...QUAD CITIES...TO LA
SALLE PERU LINE.

&&

.DISCUSSION...

TODAY AND TONIGHT...VIGOROUS STORM SYSTEM TO MOVE THROUGH THE AREA
BRINGING MODERATE TO HEAVY RAIN THIS MORNING AND EARLY AFTERNOON.
MODELS SUGGEST A POSSIBLE TRIPLE POINT TO MOVE THROUGH THE CWFA
DURING THE AFTERNOON/EVENING HOURS WHICH WOULD ENHANCE SEVERE
POTENTIAL. SEVERE POTENTIAL LOOKS TO BE MAINLY HAIL/HIGH WINDS BUT
OUTFLOW BOUNDARIES LEFT OVER FROM THE EARLY MORNING CONVECTION MAY
ALLOW ISOLATED TORNADOES TO DEVELOP. AFTER MIDNIGHT TONIGHT QUIETER
WX TO SETTLE OVER THE CWFA. LOCALLY HEAVY RAIN STILL LOOKS ON TRACK
SO WILL KEEP CURRENT FLOOD WATCH GOING.

MONDAY THROUGH NEXT SUNDAY...STRONG CYCLONIC FLOW TO REMAIN ACROSS
THE REGION MONDAY THROUGH WEDNESDAY WITH UPPER LOW TO DRIFT
SOUTHEAST THROUGH THE AREA. VORT MAXES RIPPLING ALONG IN THE FLOW TO
PRODUCE AFTERNOON AND EVENING SHRA WITH SOME TSRA POSSIBLE ON MONDAY.
QUIET WX THEN EXPECTED FOR THURSDAY FRIDAY AS HIGH PRESSURE SETTLES
OVER THE AREA. MODELS DISAGREE SOMEWHAT ON DEVELOPMENT OF NEXT SYSTEM
FOR THE WEEKEND BUT STRONG WAA RETURN FLOW SHOULD ALLOW PRECIP TO
BREAK OUT FRIDAY NIGHT INTO SATURDAY. STRONG CYCLONIC FLOW ON SUNDAY
SHOULD BE ENOUGH TO ALLOW SCATTERED SHRA TO DEVELOP DURING THE
AFTERNOON HOURS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON.
IA...IAZ040>042-051>054
IL...NONE.
MO...NONE.

&&

08
Hazardous weather outlook, May 30, 5:20 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT SUN MAY 30 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
520 AM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL. RAIN WITH
EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND INTO THE
EVENING HOURS. GENERAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED
WITH OVER 2 INCHES POSSIBLE WITH THE THUNDERSTORMS. DUE TO SATURATED
SOILS...RAINFALL OF THIS MAGNITUDE WOULD RAPIDLY RUN OFF INTO STREAMS
AND RIVERS AND CAUSE RENEWED FLOODING.

SUFFICIENT WIND SHEAR IS PRESENT TO ALLOW SEVERE STORMS TO DEVELOP
DURING THE AFTERNOON AND EVENING HOURS. THE AREA MOST AT RISK
APPEARS TO BE SOUTH AND EAST OF A LINE FROM OTTUMWA...TO THE QUAD
CITIES...TO PERU ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE THREAT...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.

ALTHOUGH LESS CERTAIN...ANOTHER AREA OF SEVERE WEATHER MAY OCCUR
NORTH OF HIGHWAY 30. WIND SHEAR IN THIS AREA IS EXPECTED TO INCREASE
DURING THE LATE AFTERNOON AND EVENING HOURS AS AN AREA OF LOW
PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. IF THIS OCCURS...
ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH DAMAGING WINDS THE
PRIMARY THREAT.

IF SEVERE WEATHER DOES OCCUR...THE MOST LIKELY TIME PERIOD WOULD BE
FROM 3 PM UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY

UNSETTLED WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY...WITH
AFTERNOON AND EVENING SHOWERS. THE MOST LIKELY TIME PERIOD FOR ANY
THUNDERSTORMS WOULD BE MONDAY AFTERNOON AND EVENING.

ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE REGION
LATE FRIDAY NIGHT THROUGH NEXT SUNDAY. THUNDERSTORMS WILL BE
POSSIBLE ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING
ALONG AND SOUTH OF INTERSTATE 80.

08

In the hours before

Local storm report, May 30, 7:09 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      5 S FAIRFIELD           40.93N 91.97W
05/30/2004                   JEFFERSON          IA   LAW ENFORCEMENT

            COUNTY ROAD H43 CLOSED BETWEEN CEDAR AND CRESSWOOD DUE TO
            HIGH WATER. SEVERAL OTHER ROADS REPORTED TO BE UNDER
            WATER THROUGHOUT THE COUNTY.

&&

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:27 AM CDTSevere Thunderstorm WarningDVNHancock, McDonough78 min
May 30, 7:33 AM CDTSevere Thunderstorm WarningDVNHenry57 min
May 30, 8:58 AM CDTSevere Thunderstorm WarningDVNBureau62 min
May 30, 10:01 AM CDTFlash Flood WarningDVNPutnam4 hr
May 30, 2:18 PM CDTSevere Thunderstorm WarningDVNHancock42 min
May 30, 2:29 PM CDTTornado WarningDVNHancock46 min
May 30, 2:45 PM CDTTornado WarningDVNHenderson45 min
May 30, 3:11 PM CDTTornado WarningDVNHancock, McDonough, Warren49 min
May 30, 3:57 PM CDTSevere Thunderstorm WarningDVNHenry48 min
May 30, 4:03 PM CDTTornado WarningDVNMcDonough, Warren27 min
May 30, 4:48 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam57 min
May 30, 4:51 PM CDTFlash Flood WarningDVNBureau, Henry, Putnam54 min
May 30, 4:51 PM CDTFlash Flood WarningDVNBureau, Henry, Putnam3 hr
May 30, 4:54 PM CDTTornado WarningDVNBureau, Whiteside51 min
May 30, 5:02 PM CDTFlash Flood WarningDVNMcDonough3 hr
May 30, 5:22 AM CDTFlash Flood WarningDVNJefferson6 hr
May 30, 2:47 PM CDTFlash Flood WarningDVNLee5 hr
May 30, 3:09 PM CDTFlash Flood WarningDVNJefferson, Keokuk, Washington5 hr
May 30, 3:26 PM CDTTornado WarningDVNBenton, Buchanan, Linn64 min
May 30, 3:32 PM CDTSevere Thunderstorm WarningDVNJohnson, Washington58 min
May 30, 3:41 PM CDTTornado WarningDVNDubuque, Jones49 min
May 30, 3:52 PM CDTTornado WarningDVNIowa, Johnson53 min
May 30, 3:58 PM CDTTornado WarningDVNDelaware62 min
May 30, 4:03 PM CDTTornado WarningDVNCedar, Muscatine42 min
May 30, 4:12 PM CDTFlash Flood WarningDVNBuchanan, Delaware, Dubuque, Jones, Linn63 min
May 30, 4:18 PM CDTTornado WarningDVNDubuque57 min
May 30, 4:25 PM CDTFlash Flood WarningDVNBuchanan, Delaware, Dubuque, Jones, Linn4 hr
May 30, 4:44 PM CDTTornado WarningDVNCedar, Scott46 min
May 30, 5:22 PM CDTSevere Thunderstorm WarningDVNDelaware28 min

Nearby

Flash Flood Warnings in Illinois, 2004Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.